Drowsy driving is not an easy problem to combat. Car accidents caused by drunk drivers are easy to spot. When a driver is impaired by drowsiness, the signs are not so clear. The Food and Drug Administration has issued a reminder concerning drowsy driving that is particularly apt this time of year. All those taking antihistamines (allergy drugs) are being reminded that many of these medications cause drowsiness. The FDA is asking people who take allergy medication to be cautious about when to get behind the wheel.
On May 29, the FDA Division of Nonprescription Regulation Development released a Consumer Update regarding the use of antihistamines and drowsy driving. Despite the cooler temperatures, allergy season is in full swing and many people are relying on allergy medicines to help relieve symptoms such as sneezing, itching, runny nose, watery eyes, redness and stuffiness. Hay fever sufferers are encouraged to check the labels on any drugs they use and to refrain from driving after taking a drug that could cause drowsiness.
Part of the concern stems from the fact that these drugs can reduce reaction times and harm a person's ability to focus on the task of driving even when they do not produce a feeling of drowsiness. Just because a person who has taken allergy medication does not feel tired does not mean they are free from the negative effects of the drug. If a warning label advises users to avoid the use of heavy machinery, then the absence of a tired feeling is not enough to ignore that warning. Driving a car is using heavy machinery. A drowsy driver is an unsafe driver.
Source: CBS News, "FDA: Allergy medications may make you too drowsy to drive," by Ryan Jaslow, 1 June 2013